Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 203, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 8:53 PM CDT for Overton County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 8:53 PM CDT (01:53 UTC)
- Expired
- May 21, 1998, 9:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Overton County, TN
The radar
The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:34 PM CDT | Thunderstorm Wind 50 | Livingston, TN | 2 trees were blown down on Cub Mountain near Crawford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 21, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3731 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
456 WUUS1 KBNA 220154 RRA SVRBNA TNC133-220240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 853 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OVERTON COUNTY IN MIDDLE TENNESSEE * UNTIL 940 PM CDT * AT 850 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF LIVINGSTON OR 6 MILES NORTH OF CLIFF SPRINGS MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... CLIFF SPRINGS AT 845 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:50 PM CDT, 3 minutes earlier.
Area forecast discussion, May 21, 8:50 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 850 PM CDT THU MAY 21 1998 SVR WX ABOUNDS ACROSS THE FA AS LARGE BOW ECHO COMPLEX CONTS TO MOVE SOUTHEAST THRU THE FA. SECONDARY DEVELOPMENT AREA ACRS SRN MO ATTM APPEARS TO BE QUITE A BIT MORE CALM THAN INITIAL SVR BOW ECHO WHICH MOVED THRU BNA AREA THIS EVENING. CURRENT FCST ATTM LOOKS GOOD FOR THE FA AND WL NOT RECOMMEND ANY CHGS YET W/WEATHER WATCHES STILL IN EFFECT FOR THE FA. TROUTMAN
In the hours before
Local storm report, May 21, 7:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM GALLATIN TN .88 INCH HAIL
05/21/98 SUMNER DIME TO NICKEL SIZE HAIL.
0713 PM GALLATIN TN WIND DAMAGE
05/21/98 SUMNER NWS EMPLOYEE REPORTED
TREES BLOWN DOWN IN
GALLATIN.Local storm report, May 21, 7:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM SMYRNA TN WIND DAMAGE
05/21/98 RUTHERFORD WIFE OF NWS EMPLOYEE
REPORTED LARGE TREE LIMBS
WERE BLOWN DOWN.
0721 PM FRANKLIN TN .75 INCH HAIL
05/21/98 WILLIAMSON SKYWARN SPOTTER REPORTED
HAIL IN THE DOWNTOWN AREA
AND ALSO 2 MILES WEST OF
I-65 IN FRANKLIN.Local storm report, May 21, 7:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ANTIOCH TN WIND DAMAGE
05/21/98 DAVIDSON FEW ROOFS WERE BLOWN OFF
HOMES.
0710 PM NASHVILLE TN .75 INCH HAIL
05/21/98 DAVIDSON NASHVILLE EOC REPORTED
DIME SIZE HAIL IN THE
DOWNTOWN AREA.Local storm report, May 21, 7:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM PARSONS TN .75 INCH HAIL
05/21/98 DECATUR DIME SIZE HAIL WAS
REPORTED.Local storm report, May 21, 8:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM TN WIND DAMAGE
05/21/98 WILSON SHERIFFS OFFICE REPORTED
TREES WERE BLOWN DOWN
COUNTYWIDE.Local storm report, May 21, 8:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM MURFREESBORO TN WIND DAMAGE
05/21/98 RUTHERFORD ROOF WAS BLOWN OFF ST.
ROSE CATHOLIC CHURCH. THE
REPORT WAS RELAYED BY A
RADIO STATION.
0822 PM RICKMAN TN
05/21/98 OVERTON FUNNEL CLOUD REPORTED BY
THE PUBLIC.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 50 min |
| May 21, 7:07 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 48 min |
| May 21, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 50 min |
| May 21, 7:19 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 46 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb | 45 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 45 min |
| May 21, 7:44 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 61 min |
| May 21, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 51 min |
| May 21, 8:03 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 47 min |
| May 21, 8:25 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 50 min |
| May 21, 8:40 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Van Buren | 50 min |
| May 21, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Marion, Sequatchie | 49 min |
| May 21, 9:03 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 47 min |
| May 21, 9:12 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 48 min |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Sequatchie | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Bledsoe, Van Buren | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Grundy | 3 hr |
| May 21, 11:59 PM CDT | Severe Thunderstorm Warning | OHX | Decatur | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.